Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 160, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 13, 2004, 3:23 PM EDT for Wolfe County, Kentucky. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 13, 2004, 3:23 PM EDT (19:23 UTC)
- Expired
- Jun 13, 2004, 4:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 23 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 12:24 PM EDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jun 13, 12:24 PM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1224 PM EDT SUN JUN 13 2004 .DISCUSSION... UPDATE DID NOT ALTER MUCH. UPPED TEMPERATURES FOR HIGH TODAY A BIT...AS MANY AREAS WERE RUNNING AHEAD OF EXPECTED...AND ASIDE FROM A FEW SHOWERS TO THE WEST OF THE AREA NOW...NOT TERRIBLY MUCH IN THY WAY OF TEMPERATURE INHIBITION ATTM. RESULTS OF TEMP CHANGE IN GRIDS ON THE ZONES WERE ALMOST NON-EXISTENT...WITH ONLY THE FAR SW ZONE SEEING A CHANGE FROM MID-80S...TO UPPER 80S. ONLY OTHER CHANGE WAS TO MAKE POPS A BIT MORE UNIFORM FOR THIS AFTERNOON...BUT THIS ONLY MEANT ADDING 50 POPS TO THE FAR SW ZONE TOO. ALTHOUGH BEST FORCING WILL BE OFF TO THE NORTH IN THE FORM OF STRONGER S/WV ENERGY THERE...WITH COPIOUS INSTABILITY EXPECTED FOR THIS AFTERNOON...AND A SECONDARY S/WV EXPECTED TO SCRAPE THE SOUTHERN CWA LATE THIS AFTERNOON...FELT THAT UPPING POPS IN THE SOUTH WOULD BE WARRANTED. AS MENTIONED IN PREVIOUS DISCUSSION...COPIOUS PW IN FORECAST SOUNDINGS. SO THIS...IN COMBINATION WITH A WIND PROFILE THAT IS A LITTLE MORE FAVORABLE FOR MULTICELL FORMATION...AS OPPOSED TO SQUALL LINE DEVELOPMENT...TRAINING/BACKBULDING COULD RESULT IN AREAS THAT SEE EXCESSIVE RAINFALL. THUS...THE FLOOD WATCH REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON. && .PREV DISCUSSION... 535 AM EDT SUN JUN 13 2004 MAIN FORECAST CHALLENGE THIS GO AROUND IS IN THE DETAILS AS WEATHER WILL BE DRIVEN BY MESOSCALE FEATURES NOT WELL RESOLVED BY THE MODELS. YESTERDAYS SURFACE FRONT WHICH MCS TRAVELED ALONG NOW RETREATING BACK NORTHEAST AGAIN. THIS FRONT...ANY LEFTOVER CONVECTIVE BOUNDARIES...AND ANY WEAK SHORTWAVES PASSING THROUGH WESTERN PORTION OF RIDGE WILL BE THE FOCUS FOR CONVECTION TODAY. PATTERN BEGINS TO CHANGE EVER SO SLIGHTLY AS JET AXIS TO OUR NORTH BECOMES MORE ZONAL AND BROAD UPPER LOW DRIFTS NORTH OUT OF THE GULF. THIS WILL CONTINUE TO BE A CHALLENGING FORECAST PERIOD. WOULD HAVE PUT POPS IN LIKELY CAT TODAY IF MORE PROMINENT UPPER FORCING FEATURE WAS ALREADY STANDING OUT. KEPT FFA WITH HEAVY RAIN POTENTIAL STILL PRESENT...BUT NOT EXPECTING IT TO BE AS WIDESPREAD AS YESTERDAY. PWS STILL RUNNING HIGH THEREFORE THE GULLYWASHER THREAT REMAINS. THERE ARE TIMING AND STRENGTH DIFFERENCES WITH AN H8 FRONT IN THE VICINITY FOR E KY MONDAY...THE SURFACE REFLECTION NOT STRONG AT ALL. LEANED TOWARD THE SOMEWHAT EARLIER TIMING OF THE ETA AS PRIMARY ENERGY IS WELL TO OUR NORTH. GFS A LITTLE MORE DEFINED AND SLOWER WITH THIS FEATURE...BUT GFS STRONGER WITH THE RELEVANT SHORTWAVE AS WELL. AGAIN WOULD HAVE WENT WITH HIGHER POPS OTHER THAN FOR THE UNCERTAINTIES. THE SEVERE THREAT THIS DAY WOULD BE MORE LIKELY ACROSS THE NORTHERN COUNTIES. HAVE JUST SLIGHT CHC POPS FOR TUE AS KY APPEARS TO BE POSITIONED BETWEEN A WEAK UPPER LOW MEANDERING N AND E NEARING THE TN VALLEY AND AN E/W ORIENTED FRONT TO OUR NORTH. FOR THIS TIME FRAME...FOLLOWED THE GFS A BIT MORE CLOSELY LISTENING TO HPC GUID ON TROP TRACK BIASES. THIS FEATURE HAS BEEN IN AT LEAST A COUPLE OF RUNS THEREFORE WENT AHEAD AND MADE PRIMARILY SKY CHANGES TO MID RANGE PERIOD. FORECAST LATE IN THE WEEK MAY BECOME INTERESTING WITH FRONTAL BOUNDARY POSSIBLY STALLING IN THE VICINITY. ONLY WORKED POPS GRIDS OUT UNTIL EARLY WED...LEAVING THE DETAILS OF THE PREVIOUSLY MENTIONED FRONT TO THE NEXT SHIFT. 1045 PM EDT SAT JUN 12 2004 02Z SFC ANALYSIS SHOWS A WASHED OUT FRONTAL BOUNDARY RUNNING FROM WEST CENTRAL MISSOURI THROUGH SOUTHERN KENTUCKY AND EASTWARD TO THE MID ATLANTIC COAST. THE EARLIER CONVECTION HAS SHIFTED SOUTH OF THE STATE WITH THIS FRONT. ON RADAR...JUST A FEW LIGHT SHOWERS REMAIN OVER FAR EAST KENTUCKY. THE SATELLITE PICTURE ALSO MIRRORS THIS PATTERN WITH THE COLDEST...THOUGH NOT IMPRESSIVELY SO...CLOUD TOPS IN TENNESSEE AND A DIMINISHING TREND HERE IN EAST KENTUCKY. HOWEVER ...THE MODELS INDICATE THAT THE FRONT WILL WORK BACK NORTH AND COULD GENERATE ADDITIONAL SHOWERS AND THUNDERSTORMS FOR OUR CWA WELL AFTER MIDNIGHT. ACCORDINGLY...WILL NOT TAKE POPS DOWN TOO MUCH WITH THIS UPDATE AND MAINLY JUST TWEAK TIMING. FLOOD WATCH REMAINS IN EFFECT UNTIL 5 PM EDT SUNDAY. UPDATE TO THE ZONES...GRIDS AND TABULAR PRODUCTS OUT SHORTLY. && .JKL WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR MOST OF EAST KENTUCKY THROUGH 5 PM EDT SUNDAY. && PIEPER
Hazardous weather outlook, Jun 13, 6:00 AM EDT, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 600 AM EDT SUN JUN 13 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141100- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 546 AM EDT SUN JUN 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THERE IS A LOCALIZED FLOODING THREAT FROM HEAVY DOWNPOURS DUE TO THE WARM...HUMID AND UNSTABLE AIRMASS IN PLACE ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A DAILY CHANCE OF THUNDERSTORMS MONDAY THROUGH FRIDAY EVENING. THE STORM PREDICTION CENTER INDICATES THAT THE STORMS ON MONDAY...ESPECIALLY ALONG AND NORTH OF THE MOUNTAIN PARKWAY...HAVE THE POTENTIAL TO BECOME SEVERE...WITH A THREAT OF HIGH WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TODAY TO REPORT HEAVY RAINFALL AMOUNTS AND ANY RESULTANT FLOODING. OUDEMAN
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.